• Causes of Fainting (Syncope)

     
     
    11/04/2014
    Fainting occurs when there is temporarily an inadequate supply of blood from the heart to the brain. But why does a decrease in blood flow from the heart to the brain occur? There are many possible reasons:
    • A decrease in blood pressure
    • Sudden relaxation of the smaller arteries of the abdomen or legs
    • A sudden decrease in heart rate or an abnormal heart rhythm
    Some of the more common causes of fainting are described below.

    Neurocardiogenic and Vasovagal Syncope

    Neurocardiogenic Syncope

    Neurocardiogenic and vasovagal syncope are the most common type of fainting in children. The actual mechanisms are complex, but this type of syncope can be thought of as a temporary disruption in the autopilot system of the body.

    The master control over the autopilot system is the brain. The brain’s jobs include --
    • Regulating how fast the heart beats;
    • Controlling how tightly or relaxed the blood vessels are (vascular tone), which affects blood pressure; and
    • Quickly making changes depending on body position or outside stimulation.
    There is a constant input of information from the body and output of control signals from the brain. These control signals make sure that an adequate amount of blood is supplied to the brain and the other organs of the body.

    But sometimes the autopilot system is temporarily disrupted. The brain itself is very sensitive to blood flow, and a sudden drop in blood flow to it may result in disorientation, blurred vision, tunnel vision, hearing changes, dizziness and, in some cases, fainting. Once the brain resets itself, the appropriate blood pressure and heart rate are once again established and consciousness returns. Because this kind of fainting spell has both neurologic and cardiovascular components, it is called neurocardiogenic.

    Changes of body position (orthostatic changes) and changes in vital signs (blood pressure and heart rate) are common in people who are prone to having neurocardiogenic syncope. In this situation, the blood pressure and pulse are taken with the patient lying down. After a few minutes, the patient is instructed to stand and a repeat blood pressure and pulse is taken. If the heart rate speeds up and/or the blood pressure falls while standing, this is called a positive orthostatic test.

    Vasovagal Syncope

    Vasovagal syncope is caused in a way similar to neurocardiogenic syncope. This is the kind of fainting that occurs when someone experiences a painful injury, sees uncomfortable images (like blood) or strains. When the vagus nerve is activated further by the brain, it causes the heart to slow down. If the heart slows down enough to reduce the flow of blood to the brain, dizziness or fainting may occur. Once this stimulation is lifted, regular blood flow resumes and the dizziness or fainting resolves.

    How Are Neurocardiogenic and Vasovagal Syncope Treated?

    The treatment of neurocardiogenic syncope centers on dramatically increasing fluid and salt intake. This is to prevent relative dehydration and to expand the blood volume, which can help to maintain proper blood flow and blood pressure. For adults, excessive salt intake is generally not recommended, but in children and adolescents it is well tolerated with few side effects. A good way to assess hydration status is to monitor the color of urine. If the urine is dark yellow, this means it is concentrated because the kidneys are trying to retain water. For those affected by neurocardiogenic syncope, hydration should be maintained so that the urine is very pale yellow to almost clear in color.

    Most children with neurocardiogenic syncope will respond well to fluid and salt loading. However, some may continue to have episodes despite adequate fluid and salt intake. There are some medications that can be helpful in treating neurocardiogenic syncope, but these have to be taken multiple times per day and can be challenging for adolescents to adhere to well.

    Left Ventricle Outflow Tract Obstruction

    Left ventricular outflow tract obstruction can be caused by abnormal thickening from hypertrophic cardiomyopathy or may be due to development of localized obstruction at the level of the aortic valve or just below it (subaortic stenosis).

    This type of syncope can be seen after exercise and can be associated with chest pain and shortness of breath. Known to occur relatively abruptly, left ventricle outflow tract obstruction results when any type of obstruction reduces the flow of blood out of the heart's lower left chamber (left ventricle).

    People who faint because of left ventricular outflow tract obstruction may have an increase in heart rate and a decrease in blood pressure during the episode. These episodes can be life threatening, and prompt medical attention is necessary. Many patients with significant left ventricular outflow tract obstruction at rest will have a significant heart murmur.

    Pulmonary Hypertension

    Fainting caused by pulmonary hypertension can occur anytime, but it often happens with exercise. It is caused by increased blood pressure in the blood vessels that deliver blood to the lungs. When it suddenly becomes difficult for the blood to pass through the lungs, less oxygen-rich blood may be delivered to the heart, making less blood available for the heart to pump to the rest of the body. The output of blood from the heart to the brain and the rest of the body is severely compromised. This can be a life-threatening situation that needs prompt medical attention.

    The development of pulmonary hypertension can run in families or may be secondary to longstanding unrepaired congenital heart defect (CHD) or significant lung disease.

    Pulmonary hypertension may be suspected based on an abnormal electrocardiogram, suggesting abnormal thickening and straining of the right-sided pumping chamber (the ventricle) of the heart. It can be confirmed by echocardiography.

    Arrhythmia

    Most abnormal heart rhythms (arrhythmias) in children do not typically result in fainting spells. Abnormally fast heart rates in children most commonly arise from the top chambers of the heart (supraventricular tachycardia). When this occurs, children may feel dizzy or ill. They may appear pale as well. Fast heart rates from the bottom pumping chambers (ventricular tachycardia) can result in syncope, but this is relatively rare in children compared to adults.

    If an arrhythmia is suspected, prompt evaluation by a cardiologist is recommended. You can learn more about abnormal heart rhythms here.

    Myocarditis/Cardiomyopathy

    Fainting due to inflammation of the heart muscle (myocarditis) or dilated cardiomyopathy occurs when the heart muscle becomes weakened and is not able to pump as well as it normally does. It can be associated with shortness of breath, chest pain and palpitations (a feeling that the heart is beating abnormally).

    Syncope due to myocarditis or dilated cardiomyopathy can be due to abnormally fast heart rhythms (arrhythmias), particularly arising from the lower chambers of the heart (ventricular tachycardia). In some cases of myocarditis, the electrical system of the heart may be affected, causing abnormally low heart rates or heart block.
    The presenting symptom of myocarditis or dilated cardiomyopathy is not typically recurrent syncope.

    Tumor or Mass

    Although it is rare, a tumor or tumor-like mass in the heart may block blood flow into or out of the heart, leading to fainting. If a tumor or mass is present within the walls of the heart, obstruction below to outlet valves may occur. This is called subpulmonary or subaortic stenosis. Occasionally, a mobile mass may enter an inlet valve in the heart (mitral or tricuspid) and create a ball-valve effect that can block blood flow into and out of the heart.